MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH SIMPLEX HV US 1 PACK; BONE CEMENT

STRYKER ORTHOPAEDICS-MAHWAH SIMPLEX HV US 1 PACK; BONE CEMENT
Catalog Number 6194-1-001
Medical Device Problem Code Loss of Osseointegration (2408)
Health Effect - Clinical Code Inadequate Osseointegration (2646)
Date of Event 01/30/2024
Type of Reportable Event Serious Injury
Event or Problem Description
Revised a right triathlon femur and insert due to femoral loosening.
 
Additional Manufacturer Narrative
An evaluation of the device cannot be performed as the device was not returned to the manufacturer.Should additional information become available it will be reported in a supplemental report upon completion of the investigation.
 
Additional Manufacturer Narrative
An event regarding loosening involving a simplex cement mix was reported.The event was not confirmed.Method & results: product evaluation and results: material analysis, visual, functional and dimensional inspections could not be performed as the device was not returned.Clinician review: a review of medical records by clinician indicated "cap this patient underwent an initial unicompartmental arthroplasty which failed in 2017.A revision was carried out in 2024.I can confirm that the patient underwent the revision in 2017 since i was able to see an operation report indicating revision surgery.I cannot confirm the revision in 2024 since i have no documentation such as operation reports, doctors notes or any x-rays.The root cause of failure of a unicompartmental knee replacement in this case cannot be determined with certainty.In the operation note for the revision there was no mention of what the pathology was and what condition he was correcting.In general the causes of multifactorial including surgical technique, indication, patient activity level and bmi.Unless the implant failure was for breakage or polyethylene wear, i would not implicate the prosthesis as a causative factor.Regarding revision for a loose femoral component, the root cause again in this case cannot be determined with certainty.No x-rays were provided or any office notes.Causes of femoral loosening of the cemented component include surgical technique especially in the manner of implantation and cement procedure.Causes also include patient factors such as activity level and bmi.Unless there is a breakage of the component, i would not assign any causality to the component itself unless evidence was provided to the contrary.[¿] product history review: oem reported, "check of batch documentation, no deviations." complaint history review: there have been no other similar events for the lot referenced.Conclusions: it was reported that the patient was revised due to loosening.A review of medical records by clinician indicated "cap this patient underwent an initial unicompartmental arthroplasty which failed in 2017.A revision was carried out in 2024.I can confirm that the patient underwent the revision in 2017 since i was able to see an operation report indicating revision surgery.I cannot confirm the revision in 2024 since i have no documentation such as operation reports, doctors notes or any x-rays.The root cause of failure of a unicompartmental knee replacement in this case cannot be determined with certainty.In the operation note for the revision there was no mention of what the pathology was and what condition he was correcting.In general the causes of multifactorial including surgical technique, indication, patient activity level and bmi.Unless the implant failure was for breakage or polyethylene wear, i would not implicate the prosthesis as a causative factor.Regarding revision for a loose femoral component, the root cause again in this case cannot be determined with certainty.No x-rays were provided or any office notes.Causes of femoral loosening of the cemented component include surgical technique especially in the manner of implantation and cement procedure.Causes also include patient factors such as activity level and bmi.Unless there is a breakage of the component, i would not assign any causality to the component itself unless evidence was provided to the contrary.[.]additionally, the reported device is an oem product.Written acknowledgement from the oem supplier that an investigation has been initiated at the oem supplier site was received, and has been attached within the communication log.See supplier issue ref #(b)(4).No further investigation for this event is possible at this time.If devices and/or additional information become available to indicate further evaluation is warranted, this record will be reopened.Additionally, the oem reported the following: possible reasons for loosening and subsequent revision can be product-, patient- or user-related.To exclude a product specific cause, the batch documentation was checked.No deviations were detected.Therefore a product specific cause can be excluded.This complaint will be closed.
 
Event or Problem Description
Revised a right triathlon femur and insert due to femoral loosening.

Brand Name
SIMPLEX HV US 1 PACK
Common Device Name
BONE CEMENT
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
Manufacturer (Section G)
STRYKER ORTHOPAEDICS-LIMERICK
raheen business park
limerick NA
EI   NA
Manufacturer Contact
joann ripoli
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key18779364
Report Number0002249697-2024-00293
Device Sequence Number8382593
Product Code LOD
UDI-Device Identifier04260056885747
UDI-Public04260056885747
Combination Product (Y/N)N
Initial Reporter StateRI
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2024
Reporter Type Manufacturer
Report Source Other,Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/14/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number6194-1-001
Device Lot Number701AA992MX
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 01/30/2024
Supplement Date Received by Manufacturer04/18/2024
Initial Report FDA Received Date02/26/2024
Supplement Report FDA Received Date05/14/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age62 YR
Patient SexFemale